Ohio, 2001Damaging Winds in Ohio, July 1, 2001
July 1, 2001 · NWS RLX · 2 events in 2 counties and zones
Thunderstorms formed in a typical summer environment, ahead of a strong cold front. The storms were moving from about 280 degrees on the compass at a speed around 40 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms formed in a typical summer environment, ahead of a strong cold front. The storms were moving from about 280 degrees on the compass at a speed around 40 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 1, 2:27 PM EST, 13 minutes earlier.
Area forecast discussion, Jul 1, 2:27 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
327 PM EDT SUN JUL 1 2001
NOT A LOT OF CHANGE TO THE GOING PACKAGE. FRONT SHOULD BE NEAR
CRW/HTS CORRIDOR AROUND 00Z...WILL CUT OUT POPS NORTH OF HERE AFTER
00Z. WITH FRONT CLEARING CWA BY MIDNIGHT. WILL LIKELY USE EVENING
GROUPS TO HANDLE SHRA/TSRA BEFORE FROPA. SEVERE WEATHER THREAT WILL
CONTINUE PRIOR TO FROPA WITH PLENTY OF INSTABILITY HAVING BUILT UP
THIS AFTERNOON. AFTER FRONTAL PASSAGE...CLEAR SAILING FOR THE NEXT
COUPLE OF DAYS WITH A REFRESHING AIRMASS.
WITH POSSIBILITY OF A NEW WATCH IN THE OFFING...WILL HOLD ON TO
ZONES FOR A LITTLE BIT BEFORE ISSUANCE.
.RLX...
WV...NONE.
VA...NONsE.
KY...NONE.
OH...NONE.
.END/CL
In the hours before
Special weather statement, Jul 1, 1:22 PM EST, 1 hour 18 minutes before
OHZ066-067-075-076-085-WVZ009>011-019-020-031-011900-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
222 PM EDT SUN JUL 1 2001
HERE IS A SPECIAL WEATHER STATEMENT FOR PERRY...MORGAN...ATHENS...
MEIGS...WASHINGTON IN EASTERN OHIO...PLUS WOOD...PLEASANTS...TYLER...
RITCHIE...DODDRIDGE...AND HARRISON IN WEST VIRGINIA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT.
A LINE OF THUNDERSTORMS HAS DEVELOPED OUT AHEAD OF THE COLD FRONT.
AT 2:20 PM...THE THUNDERSTORMS STRETCHED FROM NEAR WHEELING ON
WEST TO ZANESVILLE AND LANCASTER IN OHIO.
THE STORMS WERE RACING EAST AND SOUTHEAST AT 40 TO 45 MPH. THE
STORMS WILL BE AFFECTING PERRY AND MORGAN COUNTIES IN OHIO BETWEEN
2:30 AND 3:30 PM. BY 4 O'CLOCK...THE STORMS COULD BE REACHING
THE MIDDLEBOURNE...SAINT MARYS...MARIETTA...ATHENS...PARKERSBURG
REGION.
WIND GUSTS OF 40 MPH COULD EASILY OCCUR. OF COURSE...LIGHTNING
IS ALWAYS POTENTIALLY DANGEROUS.
BEING A WEEKEND...DO NOT GET CAUGHT OUTSIDE. KEEP AN EYE ON THE
WESTERN AND NORTHWESTERN HORIZON. SEEKS SHELTER INSIDE BEFORE THE
STORMS HIT. DO NOT PARK VEHICLES UNDER LARGE TREES. BOATERS ON THE
OHIO RIVER SHOULD ALLOW ENOUGH TIME TO GET OFF THE WATER.
.END / KTB / NATIONAL WEATHER SERVICE
Special weather statement, Jul 1, 2:14 PM EST, 26 minutes before
OHZ066-067-075-076-085-WVZ009>011-019-020-031-012000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
314 PM EDT SUN JUL 1 2001
HERE IS A SPECIAL WEATHER STATEMENT FOR PERRY...MORGAN...ATHENS...
MEIGS...WASHINGTON COUNTIES IN EASTERN OHIO...PLUS WOOD...
PLEASANTS...TYLER...RITCHIE...DODDRIDGE...AND HARRISON COUNTIES IN
WEST VIRGINIA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT.
AHEAD OF A COLD FRONT...A LINE OF THUNDERSTORMS IS RACING SOUTHEAST
AT 35 TO 40 MPH. AT 3:15 PM...THE LINE STRETCHED FROM NEAR
MOUNDSVILLE...ON WEST TO THE MCCONNELSVILLE...NEW LEXINGTON VICINITY
IN EASTERN OHIO
BY 4 O'CLOCK...THE STORMS COULD BE NEAR THE MIDDLEBOURNE...SAINT
MARYS...MARIETTA...ATHENS. BETWEEN 4 AND 5 O'CLOCK THE
STORMS WILL BE STREAKING THROUGH THE ROUTE 50 CORRIDOR...FROM
PARKERSBURG ON EAST...TOWARD PENNSBORO...WEST UNION...AND
CLARKSBURG. POMEROY OHIO COULD ALSO BE AFFECTED BETWEEN 4 AND
5 O'CLOCK.
WIND GUSTS OF 40 MPH COULD EASILY OCCUR. THAT WOULD BE STRONG
ENOUGH FOR SOME TREE DAMAGE. OF COURSE...LIGHTNING IS ALWAYS
POTENTIALLY DANGEROUS. WARNINGS MAY BE ISSUED ON THE STRONGEST
STORMS.
BEING A WEEKEND...DO NOT GET CAUGHT OUTSIDE. KEEP AN EYE ON THE
WESTERN AND NORTHWESTERN HORIZON. SEEKS SHELTER INSIDE BEFORE THE
STORMS HIT. DO NOT PARK VEHICLES UNDER LARGE TREES.
.END / KTB / NATIONAL WEATHER SERVICE
Thunderstorm Wind, Morgan
- When
- July 1, 2:40 PM EST to 2:45 PM EST
- Where
- Morgan County, Countywide
- Property damage
- $5,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 39.617, -81.817
Scattered locations, mainly over the northern portion, had trees or large branches blown down.
Thunderstorm Wind, Washington
- When
- July 1, 3:15 PM EST
- Where
- Washington County, Marietta
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.417, -81.450
A few structures sustained roof damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Michigan, July 1 to 31, 2001$150 million · 17 events
- Heat in Pennsylvania, July 1, 20011 death · 5 events
- Rip Current in Michigan, July 1, 20011 death · 1 event
- Damaging Winds and Lightning Strikes in Maryland, July 1, 2001$1.4 million · 9 events
- Hail and Damaging Winds in New York, July 1, 2001$461,000 · 2 in hail · 27 events
- Tropical Storm in Guam, July 1 to 3, 2001$800,000 · 1 event
- Flash Flooding and Hail in Texas, July 1, 2001$335,000 · 1 in hail · 14 events
- Wildfire in Alaska, July 1 to 7, 2001$400,000 · 1 event
- Hail and Damaging Winds in Massachusetts, July 1, 2001$200,000 · 1 in hail · 12 events
- Tornado in Florida, July 1, 2001$100,000 · F1 · 1 event
- Flood in Minnesota, July 1 to 31, 2001$250,000 · 1 event
- Damaging Winds and Lightning Strike in West Virginia, July 1, 2001$169,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5261659, 5261660.